zbMATH — the first resource for mathematics

Smooth dense subalgebras of reduced group \(C^*\)-algebras, Schwartz cohomology of groups, and cyclic cohomology. (English) Zbl 0787.46043
Summary: We introduce the notion of Schwartz (co)homology of a discrete group with a length function which is the natural generalization of the bounded cohomology of a discrete group. We prove that if the length function is chosen to be a word length on a group of polynomial growth, then its Schwartz cohomology is canonically isomorphic to the usual group cohomology with complex coefficients. Using this result we will show that the group cohomology of a discrete group of polynomial growth is of polynomial growth in the sense of Connes and Moscovici, and that there are no nontrivial idempotents in the group \(C^*\)-algebra of a torsion free group of polynomial growth by the method of cyclic cohomology of Connes.

46L05 General theory of \(C^*\)-algebras
46M20 Methods of algebraic topology in functional analysis (cohomology, sheaf and bundle theory, etc.)
46L85 Noncommutative topology
Full Text: DOI
[1] Brooks, R., Some remarks on bounded cohomology, (), 53-65
[2] Brown, K.S., Cohomology groups, () · Zbl 0367.18012
[3] \scJ. Brylinski, Algebras associated with group actions, preprint.
[4] Burghelea, D., The cyclic homology of the group rings, Comment. math. helv., 60, 354-365, (1985) · Zbl 0595.16022
[5] Connes, A., Non-commutative differential geometry, Publ. IHES, 62, 41-144, (1985) · Zbl 0592.46056
[6] Connes, A., Cohomologic cyclique et foncteurs ext^n, C. R. acad. Paris ser. I math., 296, 953, (1983) · Zbl 0534.18009
[7] Connes, A.; Moscovici, H., Cyclic cohomology, the Novikov conjecture and hyperbolic groups, Topology, 29, 345-388, (1990) · Zbl 0759.58047
[8] Gromov, M., Groups of polynomial growth and expanding maps, Publ. IHES, 53, 53-73, (1981) · Zbl 0474.20018
[9] Gromov, M., Volume and bounded cohomology, Publ. IHES, 56, 213-307, (1983)
[10] \scR. Ji, The Burghelea conjecture, the idempotent conjecture and the generalized Kadison conjecture, preprint, University of California, Berkeley.
[11] Ji, R.; Pedersen, S., Certain full group C∗-algebras without proper projections, J. operator theory, 24, 239-252, (1990) · Zbl 0817.46056
[12] Jolissaint, P., Rapidly decreasing functions in reduced C∗-algebras of groups, Trans. amer. math. soc., 317, 167-196, (1990) · Zbl 0711.46054
[13] Jolissaint, P., K-theory of reduced C∗-algebras and rapidly decreasing functions on groups, K-theory, 2, 6, 723-736, (1989) · Zbl 0692.46062
[14] \scM. Karoubi, Homologie cyclique et K-heorie algebrique II, C.R. Acad. Sci. Paris Ser. I Math.\bf297, 513.
[15] Kasparov, G.G., Equivariant K-theory and the Novikov conjecture, Invent. math., 91, 147-201, (1988) · Zbl 0647.46053
[16] Loday, J.; Quillen, D., Cyclic homology and the Lie algebra of matrices, Comment. math. helv., 59, 565-591, (1984) · Zbl 0565.17006
[17] Nistor, V., Group cohomology and the cyclic cohomology of the cross-product, Invent. math., 99, 411-424, (1990) · Zbl 0692.46065
[18] Rosenberg, J., C∗-algebras, positive scalar curvature and the Novikov conjecture, Publ. IHES, 58, 409-424, (1983) · Zbl 0526.53044
[19] Rotman, J., An introduction to homological algebra, (), 354-365
[20] Schaefer, H.H., Topological vector spaces, () · Zbl 0217.16002
[21] Swan, R.G., Groups of cohomological dimension one, J. algebra, 12, 585-601, (1969) · Zbl 0188.07001
[22] Taylor, J., Homology and cohomology for topological algebras, Adv. math., 9, 137-182, (1972) · Zbl 0271.46040
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.